WHAT’S BEING CLAIMED:
- A young man died from cardiac arrest after inhaling deodorant spray due to his brain not having sufficient functions to keep him alive.
- One theory that might have caused his heart attack was due to the possible effects of inhalants which oversensitized the heart.
- Aside from cardiac arrest, inhalant also causes liver, kidney and brain damage.
A 19-year-old man in the Netherlands died nine days after he was admitted to a hospital after inhaling deodorant spray to get high. Doctors who treated him said his brain lacked the brain function needed to sustain life.
Since such cases are generally rare and aftereffects are unknown, the case is being used by doctors to underline the lethal effects of inhaling chemicals.
According to a new case report published in the BMJ on Thursday, the patient had a history of psychotic symptoms and was taking antipsychotic medications. He had previously been treated for cannabis and ketamine abuse.
After inhaling deodorant spray during a relapse in July, he became extremely hyperactive before blood flow suddenly ceased. He collapsed and went into cardiac arrest. When the doctors failed to revive him, he was placed in a medically induced coma until care was withdrawn nine days after.
Dr. Kelvin Kramp of the intensive care unit in Maasstad Hospital in Rotterdam explained that the cardiac arrest may be due to three theories: One, the patient’s heart could have been excessively sensitive which aggravated further stress resulting to cardiac arrest. Second, chemical inhalants reduce the strength of the heart muscle’s contraction, and third, inhalants can induce spasms of the coronary arteries.
The hyperactivity experienced by the patient after inhalation could suggest a “scary hallucination” says Kramp. The report also points out that solvent abuse is not a new occurrence. In fact, it has been more of a problem in the northern UK with particularly higher rates in Scotland and Northeast of England primarily affecting 15 to 19-year-olds.
People from insecure environments such as rehab centers and prisons are more likely to abuse household products due to inaccessibility to other substances. It’s possible that risks of cardiac deaths are higher in these environments. Besides heart problems, inhalants also damage the liver, kidney and brain, causes a loss in hearing, and delays behavioral development.
Inhalant abuse-related deaths accounted for 65 deaths in 2016, according to UK-based charity Re-solve director Stephen Ream. The toxic chemical butane ranked third among the most abused aerosol which like alcohol, makes the abuser feel euphoric and disinhibited. Between 2000 and 2008, cases of deaths of 10 to 15 year-olds from abusing aerosols, glues and gases were even higher than those from illegal drugs.
The authors hope that through their report, awareness is increased in schools especially among youngsters, parents and medical staff, to stop the abuse and understand the possible fatal effects of inhalants.